Alert archive / Kansas / Wind Advisories in 2023

Wind Advisory 18, NWS Wichita, KS

October 26, 20238 counties in Kansas

NWS Wichita, KS issued this wind advisory at Oct 26, 2023, 3:53 PM CDT for 8 counties in Kansas. It took effect at Oct 27, 2023, 12:00 AM CDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Oct 26, 2023, 3:53 PM CDT (20:53 UTC)
In effect from
Oct 27, 2023, 12:00 AM CDT
Expired
Oct 27, 2023, 4:02 AM CDT
In force
4 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Ellsworth County, KS, Harper County, KS, Kingman County, KS, Lincoln County, KS, Reno County, KS, Rice County, KS, Russell County, KS

The radar

The Wichita radar (KICT), 102 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.9 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2023-10-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2023-10-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1159 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

335 
WWUS73 KICT 262053
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
353 PM CDT Thu Oct 26 2023

KSZ032-033-047-048-050-067-082-091-271100-
/O.NEW.KICT.WI.Y.0018.231027T0500Z-231027T1400Z/
Russell-Lincoln-Barton-Ellsworth-Rice-Reno-Kingman-Harper-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Lyons, Sterling, Hutchinson, 
Kingman, Anthony, Harper, and Attica
353 PM CDT Thu Oct 26 2023

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CDT
FRIDAY...

* WHAT...North winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Russell, Lincoln, Barton, Ellsworth, Rice, Reno, 
  Kingman and Harper Counties.

* WHEN...From midnight tonight to 9 AM CDT Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
1 follow-up statement
175 
WWUS73 KICT 270902
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
402 AM CDT Fri Oct 27 2023

KSZ032-033-047-048-050-272315-
/O.CAN.KICT.WI.Y.0018.000000T0000Z-231027T1400Z/
/O.NEW.KICT.FZ.W.0005.231028T0800Z-231028T1500Z/
Russell-Lincoln-Barton-Ellsworth-Rice-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Lyons, and Sterling
402 AM CDT Fri Oct 27 2023

...FREEZE WARNING IN EFFECT FROM 3 AM TO 10 AM CDT SATURDAY...
...WIND ADVISORY IS CANCELLED...

* WHAT...Sub-freezing temperatures as low as 28 expected.

* WHEN...From 3 AM to 10 AM CDT Saturday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

KSZ067-082-091-271015-
/O.CAN.KICT.WI.Y.0018.000000T0000Z-231027T1400Z/
Reno-Kingman-Harper-
Including the cities of Hutchinson, Kingman, Anthony, Harper, 
and Attica
402 AM CDT Fri Oct 27 2023

...WIND ADVISORY IS CANCELLED...

Winds have decreased over the last couple of hours and therefore
the wind advisory has been cancelled. 

$$

KSZ049-051-052-272315-
/O.NEW.KICT.FZ.W.0005.231028T0800Z-231028T1500Z/
Saline-McPherson-Marion-
Including the cities of Salina, McPherson, Hillsboro, Marion, 
and Peabody
402 AM CDT Fri Oct 27 2023

...FREEZE WARNING IN EFFECT FROM 3 AM TO 10 AM CDT SATURDAY...

* WHAT...Sub-freezing temperatures as low as 30 expected.

* WHEN...From 3 AM to 10 AM CDT Saturday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

Lawson

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Oct 26, 12:39 PM CDT, 3 hours 14 minutes earlier. Its key messages:

  • Issued at 338 AM CDT Thu Oct 26 2023 * Showers/storms lingering this morning over eastern Kansas. * Much colder below average temperatures arriving by Friday, and persisting into mid next week. * Potential for wintry precipitation in the form of rain, sleet, freezing rain, and possibly some snow Saturday-Sunday.
Area forecast discussion, Oct 26, 12:39 PM CDT, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1239 PM CDT Thu Oct 26 2023

.KEY MESSAGES...
Issued at 338 AM CDT Thu Oct 26 2023

* Showers/storms lingering this morning over eastern Kansas.

* Much colder below average temperatures arriving by Friday, and
  persisting into mid next week.

* Potential for wintry precipitation in the form of rain,
  sleet, freezing rain, and possibly some snow Saturday-Sunday.

&&

.SHORT TERM...(Today through Friday night)
Issued at 338 AM CDT Thu Oct 26 2023

Some lingering showers and thunderstorms should persist through
about mid-morning over eastern Kansas, ahead of the approaching
potent upper trough. These chances should generally remain along
and east of the Flint Hills. Additional pockets of locally heavy
rain are possible.

Low clouds may tend to linger through at least midday given a
continued moist boundary layer, although the rather shallow
moisture profile and veering/drying 850mb flow should allow for at
least partly sunny skies by afternoon from west to east. Given
continued breezy south winds and anomalous thickness values, this
should support seasonably warm temperatures in the 70s to near 80
degrees.

Big changes arrive from the north tonight, as a strong cold front
blasts south through Mid-America, with much colder temperatures
and stout/gusty north winds in its wake. Despite moisture and lift
being relatively shallow, thinking there's potential for
scattered showers/thunderstorms along the southward surging front
later tonight, mainly after midnight, and generally along and
southeast of the KS Turnpike. Widespread 40s-50s are likely Friday
in wake of the front. Could even see a narrow period of drizzle
immediately behind the frontal passage as the low-levels saturate
just deep enough.

.LONG TERM...(Saturday through Wednesday)
Issued at 338 AM CDT Thu Oct 26 2023

The main challenge over the weekend is the potential for wintry
precipitation, as a persistent western CONUS longwave trough and
an associated strong upper jet interact with a quasi- stationary
strong and deep frontal zone across Mid- America. Model trends
continue to support high chances for wintry precipitation
Saturday- Sunday, especially along/north of Highway 50, as cold
air undercuts a stout warm nose aloft, and periodic subtle
shortwaves move through the fast flow aloft. That said, the most
probable precipitation type appears to be a rain- sleet- freezing
rain mix, with possibly a mix with snow closer to I-70 where the
warm nose aloft isn't as stout. While a major winter event appears
unlikely at this time, some minor to modest impacts to travel
certainly are plausible given the synoptic pattern, with light
ice-sleet-snow accumulations possible. Stay tuned, as we continue
to refine details with subsequent forecasts.

The growing season will end across the region this weekend, with
widespread overnight lows in the 20s by Saturday night--Sunday
night. The unseasonably chilly airmass should hang around through
about mid-week, with model consensus moderating temperatures back
closer to normal by late week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1229 PM CDT Thu Oct 26 2023

--LLWS possibilities at KSLN, KHUT and KICT tonight

Some lingering MVFR and IFR CIGs will start this TAF period but
clearing is expected for all terminals by 20Z this afternoon.
Tonight the next front, this one much more powerful, will be
rolling through the region. This will create some LLWS
possibilities for a few hours at KSLN, KHUT and KICT tonight.
Expecting these LLWS possibilities during the 04Z to 08Z frame.
Once the front comes through, it will remove the LLWS and replace
it with low level turbulence. The remainder of the TAF period
will be VFR but windy creating a continual low level turbulence
issue with surface wind gusts approaching 35-40kts at times by
the end of the TAF period.

Metzger

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    76  47  52  37 /   0  20   0  10
Hutchinson      76  43  51  33 /   0  10   0  10
Newton          76  45  51  35 /  10  20   0  10
ElDorado        75  47  51  36 /  10  30  10  10
Winfield-KWLD   78  51  54  39 /  10  20  20  20
Russell         76  38  47  29 /   0  10   0  10
Great Bend      77  39  48  31 /   0  10   0  10
Salina          77  41  50  32 /  10  10   0  10
McPherson       76  42  50  32 /   0  10   0  10
Coffeyville     78  59  62  43 /  50  10  40  30
Chanute         76  50  53  41 /  60  20  40  20
Iola            75  49  52  39 /  60  30  40  20
Parsons-KPPF    77  55  58  42 /  50  20  40  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...ADK
LONG TERM...ADK
AVIATION...Metzger
Hazardous weather outlook, Oct 26, 4:07 AM CDT, 11 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
407 AM CDT Thu Oct 26 2023

KSZ032-033-047>053-067>072-082-083-091>096-098>100-270915-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
407 AM CDT Thu Oct 26 2023

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Areas of showers and thunderstorms will remain possible through
about mid-morning over eastern Kansas, mainly along and east of the
Flint Hills. Pockets of heavy rainfall are possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Another couple rounds of precipitation is expected across the
region Saturday through Sunday evening. While a major winter event
is not expected, a mix of rain, sleet, freezing drizzle, and
possibly some light snow is expected, as much colder air spreads
south into the region. Light ice and sleet accumulations are
possible, especially across central Kansas, where some minor to
modest travel impacts are possible. Stay tuned, as details are
refined with subsequent forecasts.

Widespread sub-freezing temperatures will spread south across the
region Saturday night and Sunday night, persisting through Tuesday
night. This will mark the end of the growing season.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

Nearby

Wind Advisories in Kansas, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.